Alert archive / Alabama / River Flood Warnings in 2017

River Flood Warning 19, NWS Birmingham, AL

August 8, 2017Jefferson County, Alabama

NWS Birmingham, AL issued this river flood warning at Aug 8, 2017, 9:37 AM CDT for Jefferson County, Alabama. It took effect at Aug 8, 2017, 10:30 AM CDT. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
Aug 8, 2017, 9:37 AM CDT (14:37 UTC)
In effect from
Aug 8, 2017, 10:30 AM CDT
Expired
Aug 9, 2017, 2:14 AM CDT
In force
16 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 14:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Village Creek (AL) at Avenue W in Ensley (ENSA1). The gauge peaked at 10.66 ft at Aug 8, 2017, 11:00 AM CDT.

actionminormoderate51008/0808/0908/10
Action stage
10 ft
Minor stage
10 ft
Moderate stage
13 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02458450, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

498 
WGUS44 KBMX 081437
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
937 AM CDT Tue Aug 8 2017

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Village Creek At At Avenue W Affecting Jefferson County.

.Heavy rainfall of around two inches has occurred this morning...
and is producing rises along Village Creek.  A Flood Warning is
now in effect for Village Creek at Avenue W.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued later this morning.


&&

ALC073-090237-
/O.NEW.KBMX.FL.W.0019.170808T1530Z-170809T0714Z/
/ENSA1.1.ER.170808T1530Z.170808T1700Z.170808T1914Z.NO/
937 AM CDT Tue Aug 8 2017

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Village Creek At At Avenue W.
* until late tonight...or until the warning is cancelled.
* At  9:15 AM Tuesday The stage Was 9.6 feet. 
* Flood stage is 10 feet. 
* Minor flooding is forecast. 
* Impact...At 11 feet...Sections of the road in the digest area of 
  the water treatment plant are flooded. Additional flooding in the 
  digest area of the water treatment plant occurs and increases as 
  the creek level rises. 

&&

LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
          3352 8688                   

$$
1 follow-up statement
452 
WGUS84 KBMX 082030
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
330 PM CDT Tue Aug 8 2017

...The flood warning is cancelled for the Village Creek At At Avenue 
W...

.Heavy rainfall has become much lighter and the stages have fallen below
flood stage for the time being.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This is the last statement concerning this event unless more heavy rain 
develops.

&&

ALC073-082100-
/O.CAN.KBMX.FL.W.0019.000000T0000Z-170809T0714Z/
/ENSA1.1.ER.170808T1434Z.170808T1600Z.170808T1654Z.NO/
330 PM CDT Tue Aug 8 2017

The Flood Warning is cancelled for
  The Village Creek At At Avenue W.
* AT  3:15 PM Tuesday the stage was 3.9 feet. 
* Fell below flood stage at 11:54 AM Tuesday.
* Flood stage is 10.0 feet. 
* Forecast...The river will continue well below flood stage.
* Impact...At 10.0 feet...Flooding of low-lying areas begins in Ensley
  and Pratt City. The water treatment plant west of Pratt City begins
  to flood along the road near the digest area of the plant on the 
  north side of the creek. 

&&

LAT...LON 3352 8687 3351 8688 3351 8689 3353 8690
          3352 8688                   

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Aug 8, 8:27 AM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 8, 8:27 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
827 AM CDT Tue Aug 8 2017

.UPDATE...
MESOSCALE UPDATE.

&&

.SHORT TERM...

12Z BMX sounding contains a nearly saturated vertical profile from
the surface aloft to around 430 mb that yields a precipitable
water (PWAT) value around 2.19 inches. A very weak subsidence
inversion exists around 950 mb with a well pronounced subsidence
inversion around 230 mb. The wind profile is characterized by
light winds near the surface followed by southwest winds above the
surface generally from 10 to 30 knots through 700 mb. A more
westerly flow was evident from 700 mb aloft with speeds generally
increasing to 55 knots around 250 mb.

Surface, radar and satellite analyses show generally lower surface
pressures north as a cold front extended from northern Louisiana
northeast across northern Mississippi and becomes stationary
across far northern Alabama and into far southeast Tennessee. A
surface low was earlier analyzed near Muscle Shoals along the
front and was moving northeast. Ongoing convection and
precipitation obscured efforts to perform a boundary analysis.

The sounding measured around 891 J/kg of surface based convective
available potential energy with forecast values near 1077 J/kg.
Lifted index is -3 with downdraft CAPE (DCAPE) values are very
meager around 192 J/kg due to the nearly saturated low to mid
levels. Convective temperature is cooler than yesterday at 80
degrees. Bulk shear values are measured around 26 knots in the
0-6 km layer with higher values around 29 knots in the 0-3 km
layer. Storm-relative helicity values were low in the 0-1 km
layer, around 33 m2/s2, with higher values around 122 m2/s2 in the
0-2 km and 162 m2/s2 in the 0-3 km layer.

The primary threat will be flash flood potential with PWAT value
of 2.19 inches and model derived storm motions generally from the
west between 10 and 20 knots. Flooding will be most evident in
urbanized and poor drainage areas along with locations that have
experienced prolonged rainfall within the past few days.

The relative close proximity to the cold front to the northwest
and a surface low across northwest Alabama is supporting some wind
shear in the lower levels. The values are not particularly
impressive to foster storm organization but may be sufficient
enough for broad storm rotation. Meager DCAPE values due to the
near saturated vertical profile in the low to mid levels will
discourage wet microburst formation, supporting a low end risk for
wet microburst potential today. However, dynamical support
available may pose a risk for strong winds in the form of
downdrafts with the stronger convection today.

05

Previous short-term discussion:Today and Tonight.

High rain chances will continue today as a frontal zone becomes
nearly stationary from west to east across the middle of the
forecast area. Convergence/lift near the front and small mid to
upper-level disturbances should lead to periods of showers with
embedded thunderstorms. Daytime heating may be greater factor in
convective development across the far southern counties. Activity
here could contain the heavier rainfall rates due to the development
of higher CAPE values. An overall decrease in rainfall is expected
tonight as a 500mb vort max moves to our east, but isentropic lift
along the stalled front will support showers and possibly a few
thunderstorms at any given time generally along and south of I-20.

87/Grantham

.LONG TERM...
Wednesday through Tuesday.

The surface boundary is expected to move back to the north
quickly on Wednesday and weaken. For the most part, in the lower
levels we keep at least weak onshore flow around the Atlantic
ridge or around weak ridging in the Northeast Gulf over the
weekend. In the upper levels, we start out Wednesday with weak
disturbances through the base of a broad upper trough/almost
zonal flow. Upper ridging over the SW U.S. builds on Thursday and
Friday and spreads into the Gulf yielding a little more of a
northwest flow as we head into the weekend. By the end of the
weekend into next week, a trough tries to dig across the Upper
Midwest and into Eastern Conus, but the overall strength of this
trough remains in question with disagreement in extended
solutions. This could aide the passage of a surface front through
Central Alabama by the end of our forecast, but for now confidence
remains low. All in all, we continue to remain in an overall
above normal wet pattern with little change in the airmass
expected over the next week.

08

&&

.AVIATION...
12Z TAF Discussion.

Periods of showers and possible embedded thunderstorms will be
possible through the next 24 hours, and amendments will be
required. Low ceilings this morning may be interrupted by passing
showers, and an overall increase in ceilings is expected through
the daylight hours. The best chance for thunderstorm activity will
be at KMGM and KTOI where more instability is expected. IFR
ceilings will become problematic once again tonight due to the
presence of a stalled frontal zone.

87/Grantham

&&

.FIRE WEATHER...

Above normal rain chances are expected through the week. There
are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     81  69  83  70  84 /  70  30  60  50  70
Anniston    79  70  83  71  84 /  90  40  60  50  70
Birmingham  80  71  84  72  86 /  90  40  60  50  60
Tuscaloosa  81  71  86  72  88 / 100  50  60  50  60
Calera      80  71  85  71  86 / 100  40  60  50  60
Auburn      81  71  83  71  85 /  90  50  60  50  60
Montgomery  84  73  87  74  90 /  90  50  60  40  60
Troy        86  71  86  72  89 /  80  50  60  40  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 8, 5:53 AM CDT, 3 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
553 AM CDT Tue Aug 8 2017

ALZ011>015-017>050-091400-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
553 AM CDT Tue Aug 8 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

08

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 7:51 AM CDTAreal Flood AdvisoryBMXJefferson114 min
Aug 8, 9:12 AM CDTAreal Flood AdvisoryBMXShelby, Talladega2 hr
Aug 8, 9:54 AM CDTFlash Flood WatchBMXAutauga, Bibb, Calhoun, Chambers, Chilton, Clay and 24 more33 hr
Aug 8, 12:29 PM CDTAreal Flood AdvisoryBMXTuscaloosa2 hr
Aug 8, 2:54 PM CDTSpecial Weather StatementBMXPerry36 min
Aug 8, 3:29 PM CDTSpecial Weather StatementBMXPerry31 min

Nearby

River Flood Warnings in Alabama, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.